Introduction: Intravenous N-acetylcysteine (NAC) causes few adverse drug events, with mild anaphylactoid reactions being the most common. Hyponatremia as a complication of hypoosmolar NAC solution has been reported. We describe how a locally constructed electronic medical record (EMR) order set for IV NAC resulted in a seizure from hyponatremia due to excess free water administration. Case Report: A 13-month-old female with no past medical history presented to a hospital after ingesting an unknown number of acetaminophen 500 mg tablets. The 4-h acetaminophen concentration was 343 mcg/mL, and she was started on IV NAC. 8.2 h into her 21-h IV NAC protocol, she developed a tonic-clonic seizure. Repeat serum sodium was 124 mEq/L, a decrease from 142 mEq/L at the time of admission. She was treated with hypertonic saline, lorazepam, and levetiracetam and had no further seizures. A brain MRI and EEG were both normal. After the seizure was stabilized, the providers noticed that the patient had receive a total of 900 mL of D5W (112.5 mL/kg) in the first 9 h of hospitalization. This was caused by a poorly constructed, restrictive, EMR order set that did not allow customization of the IV NAC preparation. Discussion: Because the 21-h IV NAC administration involves preparation of 3 different doses infused over 3 different time intervals, an order set was developed to reduce ordering errors. However, error in its construction caused the pharmacist to prepare a solution containing too much free water, decreasing patient’s intravascular sodium and resulting in a seizure. Conclusion: The purposes of our case report were to highlight the dangers of overreliance on EMR order sets and to recognize hyponatremic seizures as an adverse reaction of an inappropriately prepared IV NAC.
- Electronic medical records
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis